June 29, 2022

Medical Trend

Medical News and Medical Resources

Anti-tumor drugs and contraceptives may cause blood pressure to rise!

Anti-tumor drugs and contraceptives may cause blood pressure to rise!

 

Anti-tumor drugs and contraceptives may cause blood pressure to rise!  The increase in blood pressure caused by drugs must be taken seriously!

Anti-tumor drugs and contraceptives may cause blood pressure to rise!

Recently, there are several consecutive patients, all of whom are receiving tumor chemotherapy, targeted therapy, or hormone therapy. There are older and younger patients. In the process of treating tumors, they all had blood pressure problems.

The male senior who was just discharged from the hospital was a prostate cancer patient. Because he had already had subclavian lymph node metastasis at the time of discovery, he received targeted therapy drugs that inhibit androgen.


At present, the level of tumor markers has fallen to the normal range, but this targeted drug caused a significant increase in his blood pressure, accompanied by stubborn hypokalemia and water and sodium retention.

Hypertension is an important comorbidity of tumors, and some hypertension is a direct result of tumor treatment.

Its severity is mainly affected by the patient’s age, history of hypertension, history of cardiovascular disease, tumor type, type and dosage of chemotherapy drugs, chemotherapy regimens and other related anti-tumor measures.


Many chemotherapy drugs, including vascular endothelial growth factor (VEGF) inhibitors, alkylating agents, immunosuppressants, and some symptomatic drugs such as antiemetics, erythropoietin, non-steroidal anti-inflammatory drugs, etc., may cause High blood pressure.

Among them, vascular endothelial growth factor (VEGF) inhibitors are most closely related to hypertension.

A review published in the Canadian Journal of Cardiology in 2014 pointed out that almost all patients taking vascular endothelial growth factor (VEGF) inhibitors developed hypertension, some of which were severe hypertension.

The specific mechanism of vascular endothelial growth factor inhibitors causing hypertension is not clear. After stopping treatment, most people’s blood pressure will return to normal.

The researchers recommend that for patients receiving vascular endothelial growth factor inhibitor therapy, hypertension management should focus on reducing the short-term risk of hypertension-related diseases and maintaining effective doses of anti-angiogenesis therapy.

 

At the same time, all patients:

  • Before receiving anticancer drug treatment, blood pressure should be assessed;
  • Monitor family blood pressure during treatment;
  • If necessary, perform 24-hour ambulatory blood pressure monitoring.

 

Among the drug-induced hypertension, there is another one that is more insidious and easily missed.


There is a young female patient who started taking oral contraceptives three years ago and developed headache and head swelling.


However, she always thought it was a vascular headache, and didn’t even think about measuring her blood pressure at all. Until recently, I occasionally measured blood pressure at my parents’ home and found that the high pressure reached 160mmHg. Just hurried to the hospital for treatment.


Clinically, oral contraceptives are used for contraception or to adjust the menstrual cycle. However, the estrogen in the drug can affect the activity of the renin-angiotensin-aldosterone (RAS) system, promote water and sodium retention, and increase blood pressure.


If oral contraceptives cause high blood pressure, oral contraceptives should be stopped. Usually after 3-6 months of stopping the drug, most people’s blood pressure will slowly return to normal.

Studies have shown that women who take oral contraceptives have three times the risk of developing high blood pressure than women who do not take oral contraceptives, and the risk of disease increases with age and obesity.


Middle-aged women over the age of 35 or patients with a family history of pregnancy-induced hypertension, chronic kidney disease, obesity, and hypertension are more likely to cause high blood pressure after taking contraceptives.

Therefore, it is necessary to remind: if young women have increased blood pressure, they should inform their doctors whether they are taking contraceptives, so as to avoid misdiagnosis and missed diagnosis.

 

(source:internet, reference only)


Disclaimer of medicaltrend.org